Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2000 Jan;34(1):27-31.

Renal allograft dysfunction associated with rifampin-tacrolimus interaction.

Author information

1
Department of Pharmacy, Veterans General Hospital-Taipei, Taiwan, Republic of China. youyee-chenhsu@uiowa.edu

Abstract

OBJECTIVE:

To report an interaction between tacrolimus and rifampin with subsequent adverse effects on renal allograft function.

CASE SUMMARY:

A 61-year-old Chinese man received a cadaveric renal transplant in 1991. Progressive deterioration of allograft function developed during the following six years while the patient was receiving cyclosporine and prednisolone. In January 1998, tacrolimus was substituted for cyclosporine for late biopsy-proven graft rejection, with target trough blood concentrations between 5 and 8 ng/mL. After conversion, serum creatinine fell to 2.0 mg/dL; the nadir was reached within one year. At the same time, rifampin was instituted for controlling tuberculosis and empiric fluconazole was discontinued. Twelve days later, the patient's serum creatinine concentration rose to 2.9 mg/dL and tacrolimus concentration fell to 1.5 ng/mL, along with oliguria. These findings suggested acute rejection, which was successfully reversed by steroid therapy. However, more than a tenfold increase in the tacrolimus dosage was required to maintain the same concentrations during subsequent months, accompanied by an increase in serum creatinine (from 2.0 to 2.6 mg/dL) and decrease in urine excretion. Biopsy at this time demonstrated acute rejection (Banff I), chronic allograft nephropathy (Banff II), and suspected tacrolimus nephrotoxicity. After unsuccessful methylprednisolone recycling, mycophenolate mofetil was introduced to control rejection and facilitate reduction of the tacrolimus dosage to minimize its nephrotoxicity.

CONCLUSIONS:

As a potent CYP3A4 isoenzyme inducer, rifampin coadministration caused the abrupt decrease in tacroiimus blood concentrations, leading to an approximate tenfold increase in its daily dose, which may be important to subsequent allograft dysfunctions.

PMID:
10669182
DOI:
10.1345/aph.19069
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center